Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Epigastric discomfort, esophagus burning. Could this be making my arthritis symptoms worse?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I do have OA moderately. Had an abcessed tooth one week ago. Took Clindamycin and also had procedure done by Endodontitis, including a root canal and I and D. Area of gum, is healing well, Not on clindamycin now due to epigastric discomfort and burning in espophagus. Question is, could this be making my arthritis symptoms wrose? I can hardly get up out of a chair and stiff and achy to walk especially in hips. Can't take much except Tylenol since I have a Pacmaker/defibrillator. Could this dental issue be making the arhritis worse?
Posted Sun, 22 Apr 2012 in Arthritis
Answered by Dr. Robert Galamaga 5 hours later
Hello and thank you for submitting your question.

Your question is a good one and I will work on providing you with some good information and recommendations regarding what is going on.

Regarding your dental infection it is certainly possible that this could exacerbate your arthritis. when the body is fighting infection this becomes an inflammatory process. With inflammation this can lead to swelling in multiple parts of the body including the joints. In your case you already have a baseline degree of inflammation which causes pain in your joints. With the current infection this is making things worse.

It is possible that you may need a continued course of antibiotics to completely eliminate the infection. If you're not allergic to penicillin it might be reasonable to change your treatment to penicillin instead of clindamycin. Clindamycin is a good antibiotic but can sometimes cause gastrointestinal side effects.

In addition I think it is also critically important that you maintain a good nutrition daily as well as good hydration. This includes drinking at least seven or eight glasses of water per day. I suspect that has the infection improve your overall energy as well as the symptoms of arthritis will improve as well.

I can appreciate your dealing with a frustrating situation and I hope my response has been helpful for you. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Epigastric discomfort, esophagus burning. Could this be making my arthritis symptoms worse? 30 minutes later
I am allergic to Penicillin. Would it be effective to take a lower dose of Clindamyacin to see if it would be tolerated and then take it longer. Thank you.
Answered by Dr. Robert Galamaga 1 hour later
Hello and thank you for your follow-up question.

Since you are allergic to penicillin it would be reasonable to consider a couple of other options. You could potentially take the clindamycin at a lower frequency meeting twice per day and see how that goes. Another option which might be more advantageous would be to change to a different antibiotic such as Bactrim. lastly I want to make sure you're taking your current antibiotic optimally. Clindamycin is a medication which I always tell my patients to take with some food. In addition I would recommend that you drink 6 ounces of water with each dose of the medication. This will help to make sure that the medication travels to your stomach without you're taking your esophagus.

Thank you again for submitting your question. It has been a pleasure in discussing your health concern. If you have any additional concerns I would be happy to discuss that with you as well.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor